From The Times
September 19, 2008
Calpol generation may be vulnerable to asthma and hay fever, study says
David Rose http://www.timesonline.co.uk/tol/life_and_style/health/article4783572.ece
Giving paracetamol-based medicines such as Calpol to babies can increase
their chances of developing asthma in later life, a large international study
Researchers who analysed data on more than 200,000 children found strong links between their exposure to paracetamol as infants and the development of asthma and other allergic conditions.
Mothers are advised that after two months, in babies weighing over 4kg (9lb), they can treat fevers with medicines or suspensions that contain paracetamol. But the study raises questions about the long-term effects of using medicines such as junior paracetamol and Calpol at such a young age.
Children under 12 months who were given a paracetamol-based medicine at least once a month more than tripled the chances of suffering wheezing attacks by the age of 6 or 7, the researchers found. The painkiller was also associated with an increased risk of rhinoconjunctivitis – or hay fever – and eczema. The researchers add that increased use of paracetamol – because of earlier fears about giving children aspirin – could be a factor in causing rising rates of asthma in many countries.
Previous research had already suggested a link between paracetamol and asthma, and scientists believe that the painkiller may cause changes in the body that leave a child more vulnerable to inflammation and allergies.
The authors of the study, published in The Lancetmedical journal, empha-sise that the findings do not constitute a reason to stop using paracetamol for relief of pain and fever in children. Instead, they support existing guidelines of the World Health Organisation that paracetamol-based medicines should not be used routinely, but should be reserved for those with a high fever (38.5C or above). Experts point out that in these cases, giving children medication outweighs the risks of not doing so.
Paracetamol is not licensed for use in infants under 2 months old by mouth and is only recommended after that in “junior” doses or medicines that contain less than the standard adult dose.
More than one million children in the UK – equivalent to one in ten – now have asthma and the number of cases has trebled since the 1960s. The rise has in part coincided with paracetamol becoming the preferred drug to treat fevers and pain in children.
The study, part of a worldwide investigation called the International Study of Asthma and Allergies in Childhood, spanned 73 centres in 31 countries. It found that giving children paracetamol in the first year of life increased the risk of later asthma symptoms in children aged 6 and 7 by 46 per cent.
Taking paracetamol at least once a month – classified as “high use” – increased the symptoms risk 3.23 times.
Using the drug in the first year of life increased the risk of hay fever and eczema at the age of 6 and 7 by 48 per cent and 35 per cent respectively.
The researchers had to rely on written answers from parents who filled in questionnaires about their children’s health and use of paracetamol, which may be subject to error.
Professor Richard Beasley, who led the study at the Medical Research Institute of New Zealand, said that there were good reasons to suggest that paracetamol was a factor in causing health problems, rather than merely being associated with them.
The research highlights a “dose-dependent” response, with more exposure to the drug resulting in more asthma attacks, pointing to a cause-and-effect relationship, he said.
The researchers said that more research, in the form of randomised controlled trials, was needed urgently.